Alert archive / Washington / Flash Flood Warnings in 2014
Flash Flood Warning 12, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 13, 2014, 7:28 AM PDT for Chelan County, Washington. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2014, 7:28 AM PDT (14:28 UTC)
- Expired
- Aug 13, 2014, 10:30 AM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Chelan County, WA
The radar
The Seattle radar (KATX), 162 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 7:30 AM PDT | HEAVY RAIN 2.25 | 15 Nw Entiat, WA | 15 MILES UP THE ENTIAT RIVER, 2.25 INCHES OF RAIN AT 730 WITH 1 INCH BETWEEN 7 AND 730. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 2.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
482 WGUS56 KOTX 131428 FFWOTX WAC007-131730- /O.NEW.KOTX.FF.W.0012.140813T1428Z-140813T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPOKANE WA 728 AM PDT WED AUG 13 2014 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN CHELAN COUNTY IN NORTH CENTRAL WASHINGTON... * UNTIL 1030 AM PDT * AT 727 AM PDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN IN EXCESS OF AN INCH OVER THE PAST HOUR. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE WARNING AREA WILL CAUSE MUD SLIDES NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... ARDENVOIR AND PINE FLAT CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO SAFELY. && LAT...LON 4791 12031 4768 12038 4769 12047 4792 12050 $$ JW
1 follow-up statement
601 WGUS76 KOTX 131646 FFSOTX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 946 AM PDT WED AUG 13 2014 WAC007-131655- /O.CAN.KOTX.FF.W.0012.000000T0000Z-140813T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHELAN WA- 946 AM PDT WED AUG 13 2014 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CHELAN COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 4791 12031 4768 12038 4769 12047 4792 12050 $$ LN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 5:10 AM PDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 13, 5:10 AM PDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
510 AM PDT WED AUG 13 2014
.SYNOPSIS...
Showers and thunderstorms will persist into Friday. Some storms
could be strong producing very heavy rain...hail...and gusty
winds. Seasonal temperatures and drier conditions is a good bet
for next weekend into early next week.
&&
.DISCUSSION...
...STRONG TO LOCALLY SEVERE THUNDERSTORMS POSSIBLE OVER SOUTHEAST
WASHINGTON, PALOUSE, LEWISTON AREA, AND CAMAS PRAIRIE TODAY...
...THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING IN THE
CASCADES THROUGH THURSDAY...
Today through Thursday...Another active couple days for the Inland
Northwest with showers and thunderstorms expected.
Today...This morning a closed low will be approaching southwest
Oregon. A strong impulse located over western Washington bringing
widespread rain will track northwest away from the Cascades so the
shower activity along the East Slopes should decrease...but not
end all together this morning. The atmosphere has moistened
considerably today which will aid in instability over the area. In
fact, the lower level have saturated over the valleys of NE
Washington/N Idaho where patchy fog will linger through early
morning.
Then as the low over southwest Oregon tracks east towards the
Oregon Cascades this afternoon...it will provided added lift for
additional shower and thunderstorm development. These storms are
expected to develop over Northeast Oregon with a small cap through
early afternoon breaking with CAPE values of around 1000 J/KG
along with 0-6km shear values of 40-50 kts. This should be
sufficient for at least isolated supercells to develop producing
large hail and gusty winds. These cells will track into the
Washington Blues, Lewiston area, Camas Prairie, and Palouse during
the mid to late afternoon. Only caveat is mid/high level clouds
cover which could lower the instability potential. There is a
chance these cells could track towards Spokane/Coeur D'Alene in
the evening. Elsewhere there will be no large scale forcing to
help kick off thunderstorms...but instability should be sufficient
to generate thunderstorms over the mountains. The NAM which is
handling low level moisture better compared to the GFS shows
uncapped CAPE values of the northern mountains and Cascades of
1000-1500 J/KG. Slow storm motions in the Cascades will make heavy
rain a concern especially over burn scar areas where a flash flood
watch remains in place.
Tonight and Thursday...The closed low tracks up into North
Central Oregon tonight and then remains stationary on Thursday placing
Central and Eastern Washington as well as North Idaho in the
favored northeast Quadrant of the low. Mid level instability is
plentiful and will trigger scattered nocturnal thunderstorms
through the night. Then on Thursday showers and thunderstorms will
continue. 0-6km shear values of 25-35 kts over eastern Washington
and uncapped CAPE values of 500-1000 J/KG with locally higher
values will result in another day of strong to locally severe
thunderstorms. However cloud cover may be a limiting factor so
confidence of severe storms is not as high on Thursday still a
threat with SPC showing a slight risk. JW
Thursday night through Saturday: The Low will continue to impact
the region as it slowly moves across the Inland Northwest. The
moisture and instability associated with the Low will interact
with the afternoon high temperatures and bring the chance of
isolated thunderstorms and rain showers to the Inland Northwest
for Friday. Localized high winds and heavy downpours possible
with stronger cells in this pattern. Locations outside of these
cells could see a a few hundredths of an inch of rain over the
period. The Low is expected to exit the region by late Saturday
afternoon and decrease the threat of showers and thunder to the
northern and eastern mountains. Temperatures are expected to
rebound back to season normals. /JDC
Saturday night through Wednesday: A much quieter weather pattern
will begin settling into the region. The remnants of the upper-
low will eject to the east leaving a flat ridge in place through
Tuesday. Linger moisture across the eastern mountains will bring
one last afternoon of isolated thunderstorms...then drier
conditions will be found through the remainder of the period away
from the immediate Canadian Border. Temperatures will be warming
back into the mid 80's to lower 90's. Models are in good agreement
and confidence is above average at this time. By Wednesday, the
pattern will shift as high pressure strengthens offshore and a
sharp wave drops in from the north ushering a cold front into the
area. This trajectory, typically does not favor much in the way of
precipitation but models show the wave has ties to a nice tap of
subtropical moisture which should bring some form of showers or
thunderstorms around Wednesday. We would also expect gusty winds,
especially across the lower Basin and through the north to south
oriented valleys such as the Okanogan Valley. Nearly all medium
range models agree on the pattern change, but poor run to run
consistency related to timing and amplification of the jet stream
suggest some uncertainty remains with the details of the upcoming
forecast./sb
&&
.AVIATION...
12Z TAFS: A period of clearing overnight and a moist boundary
layer allowed for patchy fog to form in the valleys of the Idaho
Panhandle and northeast Washington. With a large swath of mid
level clouds moving into these areas early this morning this
should limit further expansion...keeping the threat out of
KGEG/KSFF. For the remainder of the day...there will be an
expansion of showers and thunderstorms mainly over the mountains
and southeast Washington this afternoon...spreading northeast
across the remainder of the area this evening and overnight. An
isolated severe thunderstorms is possible over southeast
Washington and the south Idaho Panhandle including KLWS/KPUW.
Elsewhere gusty winds and heavy rain will be the main threat with
thunderstorms. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 87 64 79 61 81 62 / 30 60 70 50 30 30
Coeur d'Alene 86 61 79 59 79 59 / 50 60 70 60 50 30
Pullman 86 60 76 55 79 55 / 60 70 70 60 20 20
Lewiston 92 66 82 64 86 65 / 60 70 60 60 30 20
Colville 89 62 84 57 85 56 / 20 50 70 60 60 60
Sandpoint 83 60 79 53 76 52 / 40 50 70 80 60 60
Kellogg 84 60 76 58 74 57 / 60 60 70 80 50 50
Moses Lake 90 65 81 62 85 62 / 20 70 60 40 30 10
Wenatchee 88 67 81 69 83 67 / 20 60 70 40 50 40
Omak 90 65 85 65 85 64 / 20 40 70 40 60 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 2 AM PDT Thursday for Northern and
Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning until 2 AM PDT Thursday for East Washington
Northeast (Zone 686)-East Washington Northern Columbia
Basin (Zone 673)-East Washington Okanogan Highlands (Zone
687)-East Washington Palouse and Spokane Area (Zone 674).
Flash Flood Watch through Thursday evening for East Slopes
Northern Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 13, 5:35 AM PDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 535 AM PDT WED AUG 13 2014 IDZ001>004-026-027-WAZ031>038-041>044-141245- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 535 AM PDT WED AUG 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED THIS AFTERNOON INTO TONIGHT. STORMS OVER SOUTHEAST WASHINGTON...LEWISTON AREA...CAMAS PRAIRIE...AND CENTRAL PANHANDLE MOUNTAINS COULD BE STRONG TO LOCALLY SEVERE PRODUCING GUSTY WINDS AND ISOLATED LARGE HAIL. IN THE CASCADES STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING FLASH FLOODING ESPECIALLY OVER BURN SCARS. NEW FIRE STARTS WILL REMAIN POSSIBLE MAINLY EAST OF A LINE FROM OMAK TO MOSES LAKE ALTHOUGH STORMS ARE EXPECTED TO BE WET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY AND FRIDAY. A FEW STRONG TO LOCALLY SEVERE STORMS PRODUCING HAIL AND GUSTY WINDS WILL REMAIN POSSIBLE ON THURSDAY. BURN SCAR AREAS WILL ALSO REMAIN SUSCEPTIBLE TO DEBRIS FLOWS AND FLASH FLOODING WITH STORMS THAT PRODUCE HEAVY RAIN.
In the hours before
Local storm report, Aug 13, 3:51 AM PDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
351 AM PDT WED AUG 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM DUST STORM 22 W RITZVILLE 47.13N 118.84W
08/12/2014 ADAMS WA LAW ENFORCEMENT
*** 5 INJ *** REDUCED VISIBILITY FROM DUST STORM
CONTRIBUTED TO 6 VEH ACCIDENT
0646 PM TSTM WND DMG COEUR D'ALENE 47.70N 116.79W
08/12/2014 KOOTENAI ID BROADCAST MEDIA
LARGE TREE DOWN.
0720 PM TSTM WND DMG NESPELEM 48.17N 118.97W
08/12/2014 OKANOGAN WA NWS EMPLOYEE
IMET STATIONED IN NESPELEM FIRE CAMP RECEIVED WINDS IN
EXCESS OF 50 MPH ALONG WITH BLOWING DUST. RELAYED THAT
THERE WERE REPORTS OF TREES DOWN AND BOXES, TARPS, SIGNS,
AND TENTS FROM AROUND CAMP WERE TOSSED AROUND.
PORTAPOTTIES WERE TIPPED OVER AS WELL.
0758 PM TSTM WND GST 1 S BREWSTER 48.09N 119.78W
08/12/2014 E35.00 MPH OKANOGAN WA TRAINED SPOTTER
SPOTTER IN BREWSTER STATED WINDS GUSTING TO 35 WITH
BLOWING DUST. SHORT-LIVED POWER OUTAGES BUT ONLY FOR A
MINUTE OR TWO.
0837 PM TSTM WND DMG TWISP 48.36N 120.12W
08/12/2014 OKANOGAN WA LAW ENFORCEMENT
OKANOGAN DISPATCH RELAYED THAT BRANCHES TOOK DOWN SOME
POWER LINES IN TWISP AT ALDER STREET AND IN LOOMIS NEAR
LOOMIS-OROVILLE ROAD. IN ADDITION TO POWER OUTAGES, A
FIRE WAS STARTED ON LOOMIS-OROVILLE ROAD.
1200 AM HEAVY RAIN 5 N STUMP CAMPGROUND 47.44N 120.53W
08/13/2014 U0.00 INCH CHELAN WA TRAINED SPOTTER
MODERATE TO HEAVY RAIN SINCE 10PM...STILL COMING DOWN AT
TIME OF CALL.
&&
JCLEVLocal storm report, Aug 13, 6:08 AM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
608 AM PDT WED AUG 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 AM HEAVY RAIN 5 SE FOX CREEK CAMPGROU 47.88N 120.43W
08/13/2014 M0.55 INCH CHELAN WA TRAINED SPOTTER
0.81 INCHES FROM 8PM-6AM. 0.55 INCHES IN PAST HOUR
&&
JCLEVThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:00 PM PDT | Severe Thunderstorm Warning | OTX | Asotin, Whitman | 60 min |
| Aug 12, 5:10 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Lincoln, Spokane, Whitman | 50 min |
| Aug 12, 5:35 PM PDT | Severe Thunderstorm Warning | OTX | Spokane, Whitman | 25 min |
| Aug 12, 5:49 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Lincoln, Spokane, Stevens | 56 min |
| Aug 12, 6:43 PM PDT | Severe Thunderstorm Warning | OTX | Douglas, Ferry, Grant, Lincoln, Okanogan, Stevens | 62 min |
| Aug 12, 6:58 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Spokane | 62 min |
| Aug 12, 7:56 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille | 64 min |
| Aug 12, 7:57 PM PDT | Severe Thunderstorm Warning | OTX | Chelan, Douglas, Ferry, Okanogan | 63 min |
| Aug 12, 8:30 PM PDT | Flash Flood Warning | OTX | Okanogan | 3 hr |
| Aug 12, 9:41 PM PDT | Flash Flood Warning | OTX | Chelan | 5 hr |
| Aug 12, 10:59 PM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 12, 11:06 PM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 13, 12:05 AM PDT | Areal Flood Advisory | OTX | Chelan | 3 hr |
| Aug 13, 12:21 AM PDT | Areal Flood Advisory | OTX | Chelan | 3 hr |
| Aug 13, 12:34 AM PDT | Areal Flood Advisory | OTX | Chelan | 116 min |
| Aug 13, 4:53 AM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
| Aug 13, 6:47 AM PDT | Areal Flood Advisory | OTX | Chelan | 3 hr |
| Aug 13, 4:06 PM PDT | Special Weather Statement | OTX | Garfield | 39 min |
| Aug 13, 4:46 PM PDT | Special Weather Statement | OTX | Garfield | 44 min |
Nearby
Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.